Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 470, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 2:33 AM CST for Walker County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2005, 2:33 AM CST (08:33 UTC)
- Expired
- Dec 4, 2005, 3:15 AM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 3, 10:01 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 637 m²/s²
- 0-3 km storm-relative helicity
- 916 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 040834
SVRBMX
ALC127-040915-
/O.NEW.KBMX.SV.W.0470.051204T0833Z-051204T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 AM CST SUN DEC 4 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WALKER COUNTY
THIS INCLUDES THE AREAS OF...JASPER...CORDOVA
* UNTIL 315 AM CST
* AT 230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OF 60 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE
HIGHWAY. THIS STORM WAS LOCATED 9 MILES WEST OF CARBON HILL...OR
ABOUT 7 MILES EAST OF WINFIELD...AND MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELDRIDGE...NAUVOO AND CURRY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3399 8717 3399 8715 3375 8710 3376 8711
3380 8753 3387 8753 3388 8754 3388 8763
3400 8763
$$1 follow-up statement
000
WWUS54 KBMX 040906
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 AM CST SUN DEC 4 2005
ALC127-040915-
/O.CON.KBMX.SV.W.0470.000000T0000Z-051204T0915Z/
WALKER AL-
305 AM CST SUN DEC 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR WALKER COUNTY...
AT 301 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR CARBON HILL...OR ABOUT 12 MILES WEST OF
JASPER...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CURRY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SUNDAY MORNING FOR
WALKER.
LAT...LON 3399 8717 3399 8715 3375 8710 3376 8711
3380 8753 3387 8753 3388 8754 3388 8763
3400 8763
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 7:30 PM CST, 7 hours 3 minutes earlier.
Area forecast discussion, Dec 3, 7:30 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 PM CST SAT DEC 3 2005 .UPDATE... CONVECTION IS FINALLY GETTING STARTED ACROSS WESTERN TENNESSEE. UPPER AIR SOUNDINGS AT KJAN AND KBMX SHOW A STRONG CAPPING INVERSION AT 850MB AND 700MB RESPECTIVELY. THIS INVERSION WILL BE HARD TO BREAK AND DO NOT EXPECT ANY STORMS TO DEVELOP ACROSS AREA UNTIL WELL AFTER MIDNIGHT. SPC HAS MOVED SOUTHERN EDGE OF SLIGHT RISK FARTHER NORTHWARD AND ONLY MARION/LAMAR COUNTIES IN A SLIGHT RISK AREA THRU 6 AM SUNDAY. WITH A LATER ARRIVAL OF SHWRS/TSTMS...REDUCED RAIN CHANCES OVERNIGHT FOR MOST AREAS...ESPECIALLY SOUTH OF INTERSTATE 20. WITH STRONG WARM AIR ADVECTION IN PLACE...SURFACE TEMPERATURES WILL NOT LIKELY FALL BELOW MORE THAN A COUPLE OF DEGREES BELOW CURRENT READINGS AND ADJUSTED OVERNIGHT MINIMUM TEMPS UPWARD. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 58/ROSE
Hazardous weather outlook, Dec 3, 8:32 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 832 PM CST SAT DEC 3 2005 ALZ011>015-017>050-050233- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 832 PM CST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. COMPLEX WEATHER SYSTEM WILL CONTINUE TO DEVELOP OVERNIGHT WITH POSSIBLE SEVERE THUNDERSTORMS LATE. THE TIME FRAME OF CONCERN WILL BE BETWEEN 2 AND 6 AM FOR NORTHWEST ALABAMA. FOR LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 59 AND WEST OF INTERSTATE 65...WINDS IN THE LOWER LAYERS OF THE ATMOSPHERE WILL FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE ISOLATED TORNADO THREAT WILL GENERALLY BE CONFINED TO THE EXTREME NORTHWEST COUNTIES OF MARION AND LAMAR. FOR LOCATIONS ALONG AND EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 59...THE SEVERE THUNDERSTORM POTENTIAL HAS DECREASED FOR THE OVER NIGHT HOURS. THIS IS DUE TO THE SLOW MOVING NATURE OF THE DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...SEVERE WEATHER IS STILL A CONCERN...WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. AT THIS TIME, THE THREAT WILL MAINLY BE FOR AREAS SOUTH OF INTERSTATE 59 AND/OR EAST OF INTERSTATE 65. THE FRONT WILL BE SLOW TO MOVE THROUGH CENTRAL ALABAMA AND THUNDERSTORMS MAY PERSIST THROUGH SUNDAY EVENING. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATE TONIGHT FOR NORTHWEST ALABAMA AND THE REMAINDER OF THE AREA ON SUNDAY.
In the hours before
Local storm report, Dec 4, 1:33 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 AM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL HACKLEBURG 34.27N 87.83W
12/04/2005 0.88 INCH MARION AL EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED
&&
61Local storm report, Dec 4, 1:40 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM HAIL BEAR CREEK 34.26N 87.72W
12/04/2005 0.88 INCH MARION AL EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED
&&
61Local storm report, Dec 4, 1:46 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND DMG HACKLEBURG 34.27N 87.83W
12/04/2005 MARION AL EMERGENCY MNGR
PORCH OF A MOBILE HOME DAMAGED
&&
61Local storm report, Dec 4, 1:59 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL HALEYVILLE 34.24N 87.62W
12/04/2005 0.88 INCH WINSTON AL LAW ENFORCEMENT
NICKEL SIZED HAIL REPORTED
&&
61Special weather statement, Dec 4, 2:07 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 AM CST SUN DEC 4 2005 ALZ012-040845- LAMAR- 207 AM CST SUN DEC 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 245 AM CST... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 204 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES NORTHEAST OF BEAVERTON TO 7 MILES NORTHWEST OF MOLLOY...MOVING EAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SULLIGENT...BEAVERTON...MOLLOY...VERNON AND MANSFIELD THROUGH 245 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| Dec 4, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| Dec 4, 2:11 AM CST | Severe Thunderstorm Warning | BMX | Winston | 34 min |
| Dec 4, 2:19 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 26 min |
| Dec 4, 3:40 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| Dec 4, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 26 min |
| Dec 4, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
| Dec 4, 12:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 19 min |
| Dec 4, 1:02 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 28 min |
| Dec 4, 1:38 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 37 min |
| Dec 4, 1:54 PM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 36 min |
| Dec 4, 2:20 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 40 min |
| Dec 4, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Dec 4, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Dec 4, 2:30 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 15 min |
| Dec 4, 3:00 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.